Montana, 2011

Winter Storm and Winter Weather in Montana, January 7 to 9, 2011

January 7 to 9, 2011 · NWS GGW · 8 events in 8 counties and zones

Another Pacific storm system brought snow and blowing snow to the area. Some freezing rain fell in western Garfield county.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Another Pacific storm system brought snow and blowing snow to the area. Some freezing rain fell in western Garfield county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jan 6, 5:09 PM MST, 6 hours 51 minutes earlier.

Area forecast discussion, Jan 6, 5:09 PM MST, 6 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
509 PM MST THU JAN 6 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY...

UPDATE... AREAS ACROSS SHERIDAN... DANIELS... AND ROOSEVELT COUNTY
DID NOT GET ABOVE FREEZING TODAY AND CONSEQUENTLY WERE NOT ABLE
TO CRUST OVER. A COLD FRONT SCHEDULED TO MOVE THROUGH THE REGION
LATE THIS AFTERNOON IS BRINGING STRONG ENOUGH WINDS TO PRODUCE
BLOWING SNOW CONDITIONS TO NON CRUSTED REGIONS WITH A FEW DRIFTS
AND BRIEF REDUCTIONS TO VISIBILITIES. HENCE THE UPDATE. A FEW
ISOLATED SNOW SHOWERS MAY ALSO BE EMBEDDED WITH THE FRONTS PASSAGE
DURING THE NEXT 6 HOURS... THEREFORE HAVE RAMPED POPS UP TO SLIGHT
CHANCE ACROSS THE WHOLE OF THE CWA. GAH

PREVIOUS SHORT TERM DISCUSSION...
THURSDAY NIGHT THROUGH FRIDAY... A CHINOOK ACROSS THE REGION IS
ANTICIPATED TO SHUT OFF EARLY THIS EVENING ALLOWING A COLD FRONT
DRAPED ACROSS SOUTHERN CANADA TO PUSH THROUGH THE CWA OVERNIGHT.
A FEW ISOLATED SNOW SHOWERS SHOWERS WILL BE POSSIBLE BUT PROBABLY
WILL NOT OCCUR UNTIL THE FRONT REACHES THE SOUTHEASTERN ZONES
OF THE CWA WHERE IT WILL BE ABLE TO TAP INTO SLIGHTLY STRONGER
MOISTURE IN THE MID LEVELS. ANTICIPATED VARIABLE CLOUDY SKIES
ACROSS THE REGION AS A TROUGH BARRELS SOUTHEAST THROUGH BRITISH
COLUMBIA THROUGH FRIDAY MORNING.

FOR THE COMING WINTER STORM... THE PREVIOUSLY MENTIONED TROUGH IS
ANTICIPATED TO EXIT THE SOUTHERN ALBERTAN AND NORTHERN MONTANA FRONT
RANGE LATE FRIDAY AND QUICKLY SPIN UP A LOW OVER SOUTHERN
SASKATCHEWAN. THIS LOW SHOULD LATCH ONTO THE FRONT DRAPED ACROSS
OUR SOUTHEASTERN ZONES LATE FRIDAY AND BEGIN MOVING IT EAST...
CREATING A WARM AIR ADVECTING EVENT BY FRIDAY NIGHT. THE FIRST 6
HOURS OF THE EVENT BEFORE MIDNIGHT SHOULD SEE MIXED PRECIPITATION
ACROSS CENTRAL MONTANA INTO PETROLEUM... SOUTH PHILLIPS... AND
MAYBE FAR WESTERN GARFIELD COUNTY. ANY ICE ACCUMULATIONS ARE
EXPECTED TO BE MINIMAL AS THIS SHOULD QUICKLY TRANSITION TO
SNOW BANDS AROUND MIDNIGHT FRIDAY AND PUSH OFF ACROSS THE CENTRAL
GGW CWA WHERE IT WILL SIT FOR ABOUT A 12 TO 24 HOURS. BEHIND THE
SNOW BAND AND OVER TFX... THINKING THERE WILL BE A STRATOSPHERIC
INTRUSION OF DRY AIR THAT WILL WRAP AROUND THE 700MB LOW IN
SOUTHERN CANADA AND BOW OUT THE BAND OF SOLID PRECIP ACROSS GGW
LATE SATURDAY. THE BAND WILL THEN BE PINCHED/SHEARED APART WITH
THE MAIN EVENT TRENDING SOUTH AS COLD AIR PUSHES IN FROM THE
DAKOTAS... CUTTING OF THE MOISTURE FEED FOR THE WHOLE OF THE SYSTEM.
THIS WILL CAUSE FURTHER PROBLEMS AND INCREASED SNOWFALL ACROSS FAR
SOUTHERN GGW AND BYZ CWAS SATURDAY NIGHT AND SUNDAY WHILE CENTRAL
AND NORTHERN ZONES OF GGW JUST SLOWLY DIMINISHED DOWN TO NOTHING.

A WATCH HAS BEEN ISSUED FOR A 48 HOUR DURATION AS A HEADS UP ACROSS MOST
OF OUR CWA MINUS OUR FAR NORTHEAST. WHILE NOT SURE ENOUGH SNOW
WILL REACH WARNING CRITERIA... MORE LIKELY ADVISORY.... WE HAVE
OTHER CONCERNS FROM THE MIXED PRECIP AND THE COLD AIR AND WIND
CHILLS DURING AND FOLLOWING THE STORM. AND THERE IS ALWAYS THE
CHANCE DUE TO CURRENT MODEL WAFFLING AMONG THE (NAM/GFS/EC/GEM)
THAT PRECIP TOTALS COULD QUICKLY TICK UP... NEEDING A WINTER
WEATHER WARNING AT THE LAST MINUTE. GAH

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
MADE A FEW CHANGES TO ORIENTATION AND QPF AMOUNTS FOR THE LATER
PART OF THE STORM AFFECTING EASTERN MONTANA AT THE BEGINNING OF
THE PERIOD THIS WEEKEND. ONLY OTHER SIGNIFICANT CHANGE WAS TO
LOWER TEMPERATURES FOR LATER IN THE WEEK AS MEDIUM RANGE MODELS
ALL IN AGREEMENT WITH BRINGING ANOTHER...AND STRONGER ARCTIC
AIRMASS INTO THE NORTHERN PLAINS. THIS POTENTIALLY COULD PUSH THE
PRECIPITATION FURTHER SOUTH...RESULTING IN COLD BUT MOSTLY DRY END
OF THE WEEK...INSTEAD OF ANOTHER SNOW STORM. EBERT

PREVIOUS LONG TERM DISCUSSION...THE EXTENDED FORECAST BEINGS
SATURDAY NIGHT WITH AN ONGOING WINTER STORM ACROSS NORTHEAST
MONTANA. THE GFS AND ECMWF ARE IN FAIR AGREEMENT ON THE LARGE
SCALE FEATURES FOR THE REGION...THE SMALLER SURFACE FEATURES ARE
DIFFERING SOME ON THE MAXIMUM QPF REGION FOR THE AREA. THE GFS IS
MORE INTO OUR CWA WITH MAX QPF...WHERE AS THE ECMWF IS MORE TO THE
SOUTHWEST AND WEST. CONFIDENCE IS FAIRLY GOOD THAT EVEN WITH THE
ECMWF WORKING OUT THAT WINDS ON THE BACKSIDE OF THE SYSTEM WILL BE
STRONG ENOUGH TO CAUSE DRIFTING WITH THE OLD SNOW AND NEW SNOW.
IMPACTS TO TRAVEL ACROSS OUR NORMAL PROBLEM AREAS WILL HIGHLIGHTED
IN OUR HWO PRODUCT.

SUNDAY THE MODELS START TO NUDGE THE SYSTEM TO THE EAST AND REDUCE
THE QPF. ISSUE WITH THE MODELS THIS THAT THEY ARE NOT HITTING THE
WINDS AS STRONG WITH A GOOD ARCTIC PUSH...AND STRONG COLD AIR
ADVECTION. WILL NOT HIT THE WINDS AS HARD RIGHT NOW...JUST KEEPING
THE IDEA IN THERE THAT WINDS COULD BE HIGHER.

MONDAY WILL KEEP SOME POPS IN JUST IN CASE THE SYSTEM SLOWS UP
SOME...OTHERWISE WILL CONTINUE THE TREND OF WELL BELOW NORMAL
TEMPERATURES FOR THE REGION.

TUESDAY AND WEDNESDAY...HIGH PRESSURE AT THE SURFACE WILL CONTINUE
THE COLD.

THURSDAY INTO FRIDAY...ANOTHER STORM IS POSSIBLE. AT THIS TIME THE
MODELS ARE TOO FAR FROM EACH OTHER FOR ANYTHING OTHER THAN SLIGHT
CHANCE POPS AT THIS TIME. HOWEVER IT WILL BE SOMETHING TO KEEP
TABS ON.                     PROTON

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE TO DOMINATE TONIGHT INTO FRIDAY.
CLOUDS WILL BEGIN TO INCREASE AND LOWER FRIDAY AFTERNOON AS A
WINTER STORM SYSTEM DEVELOPS OVER THE AREA. POOR FLIGHT CONDITIONS
ARE EXPECTED FRIDAY NIGHT THROUGH SUNDAY AS THE STORM MOVES ACROSS
EASTERN MONTANA. RAE

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH SUNDAY
AFTERNOON FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND
SOUTHERN VALLEY...WESTERN ROOSEVELT...PETROLEUM...GARFIELD...
MCCONE...RICHLAND...DAWSON...PRAIRIE...WIBAUX...NORTHERN
PHILLIPS...SOUTHWEST PHILLIPS...NORTHERN VALLEY.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jan 6, 3:14 PM MST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
314 PM MST THU JAN 6 2011

MTZ016>027-059>062-071100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
314 PM MST THU JAN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER STORM WATCH HAS BEEN ISSUED FROM FRIDAY EVENING THROUGH
SUNDAY EVENING FOR SNOWFALL OF 6 TO 8 INCHES WITH ISOLATED POCKETS
OF 10 INCHES AND WINDS CHILLS OF OF 20 TO 30 BELOW. A BRIEF
WINDOW ALSO EXISTS FOR VARIOUS MIXED PRECIPITATION SUCH AS
FREEZING RAIN AND SLEET FRIDAY EVENING BEFORE TRANSITIONING TO ALL
SNOW.

COLD AIR WILL BE FOLLOWING THE STORM SYSTEM LATE INTO THE WEEK
WITH LOW TEMPERATURES NEAR 10 TO 20 BELOW AND HIGHS STRUGGLING TO
MAKE IT ABOVE ZERO.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jan 6, 8:39 PM MST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
839 PM MST THU JAN 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     NON-TSTM WND GST 3 W REDSTONE            48.82N 105.01W
01/06/2011  E35 MPH          SHERIDAN           MT   TRAINED SPOTTER

            SPOTTER REPORTED WHITE-OUT CONDITIONS ALONG HIGHWAY 5
            BETWEEN FLAXVILLE AND REDSTONE DUE TO WINDS BLOWING SNOW
            THAT HAS ALREADY FALLEN.

&&

BLM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather, 3 winter storm. Local standard time, as filed.

Winter Storm, Central and Southern Valley

When
January 7, 12:00 AM MST to January 9, 3:12 AM MST
Where
Central and Southern Valley forecast zone
Reported by
Official NWS Observations
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

On January 8th at 0500 MST 4.1 inches of new snow fell at NWS Glasgow. At 0807 MST on January 8th 7 miles east-northeast of Saco, heavy snow was falling with visibility less than a quarter of a mile and winds blowing between 25 and 30 mph. At 1100 MST on January 8th 6.5 inches of new snow at NWS Glasgow. At 1700 MST on January 8th NWS Glasgow received a total of 7.2 inches along with blowing snow. At 1710 MST on January 8th in Nashua heavy snow fell measuring 6 inches.

Winter Weather, Garfield

When
January 7, 6:00 PM MST to 8:30 PM MST
Where
Garfield forecast zone
Reported by
Trained Spotter
Coordinates
47.278, -106.993 (the zone’s center; the record gives no point)

At 2230 MST, spotter near Mosby reported a thin sheet of ice (up to a tenth of an inch) covering all surfaces. The worst was along a ten mile stretch of Highway 200 from mile marker 161 eastward.

Winter Storm, Daniels

When
January 7, 9:17 PM MST to January 9, 3:12 AM MST
Where
Daniels forecast zone
Reported by
Trained Spotter
Coordinates
48.784, -105.549 (the zone’s center; the record gives no point)

At 1850 MST on January 8th, a spotter measured 6 inches of new snow with blowing snow. At 1852 MST on January 8th, a spotter 4 miles northwest of Scobey measured 4 inches of new snowfall.

Winter Storm, Western Roosevelt

When
January 8, 3:00 AM MST to 7:17 PM MST
Where
Western Roosevelt forecast zone
Reported by
Trained Spotter
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

Trained spotter 7 miles east-northeast of Wolf Point estimated 2 inches of new snowfall with visibility occasionally down to 1/2 a mile for several hours.

Winter Weather, Prairie

When
January 8, 6:00 AM MST to 1:00 PM MST
Where
Prairie forecast zone
Reported by
Trained Spotter
Coordinates
46.861, -105.378 (the zone’s center; the record gives no point)

Spotter 6 miles north of Mildred reported 2 to 3 inches of new snow. Spotter 9 miles south of Terry only reported 1 inch of new snow.

Winter Weather, Central and Se Phillips

When
January 8, 7:00 AM MST to 8:00 PM MST
Where
Central and Se Phillips forecast zone
Reported by
Trained Spotter
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

A rain and snow mix occurred in the southern portion of this zone with 4 to 5 inches to the north. A spotter in Dodson the most snow with 4 to 5 inches total.

Winter Weather, Northern Phillips

When
January 8, 7:00 AM MST to 8:00 PM MST
Where
Northern Phillips forecast zone
Reported by
Trained Spotter
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Generally 3 inches fell across this area. Port of Morgan measured 3 inches, and a spotter 9 miles south-southeast of Chapman received 2 to 4 inches.

Winter Weather, McCone

When
January 8, 10:00 AM MST to 3:00 PM MST
Where
McCone forecast zone
Reported by
Trained Spotter
Coordinates
47.645, -105.795 (the zone’s center; the record gives no point)

Generally 3 inches of snow fell across the county. For example, 3 inches of new snow fell at 3 miles west-southwest of Weldon, and 2 to 3 inches fell 6 miles south of Wolf Point.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268050, 268054, 268049, 281383, 281522, 281524, 281526, 281516.